Texas, 2019

Hail and Damaging Winds in Texas, June 18, 2019

June 18, 2019 · NWS MAF · 16 events in 7 counties and zones

A weak upper level ridge was over the region with an upper level disturbance that moved over the area which provided lift. Moist and very unstable conditions were present east of a dryline across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level ridge was over the region with an upper level disturbance that moved over the area which provided lift. Moist and very unstable conditions were present east of a dryline across West Texas. Wind shear was also fairly strong across the area. These conditions contributed to storms initially developing south and west of the Pecos River then developing across the Permian Basin and Western Low Rolling Plains. These storms had large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 12:49 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 18, 12:49 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
149 PM CDT Tue Jun 18 2019

.DISCUSSION...

* Strong to Severe Thunderstorms possible through this evening,
  accompanied by large to very large hail

* Very hot conditions follow late this week

Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected to develop once again through this
evening across mainly west Texas as an upper level disturbance
moves through the ridge and interacts with a moist and very
unstable airmass east of a dryline. Thunderstorms are beginning to
develop in the Davis Mountains and initiation will likely also
occur later this afternoon and early this evening further east
into the Permian Basin as the cap weakens. In these areas cape
values in excess of 3000 j/kg will combine with bulk wind shear of
30 to 40 knots and very steep lapse rates to produce the threat
of large to very large hail and damaging winds. The precipitation
should be east of the forecast area by 19/06z as the shortwave
departs.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms east
of the forecast area. Low level thermal ridging and downslope flow
will allow high temperatures to climb to much above normal values.
Localized Heat Advisory criteria may be met near and along the
Rio Grande River(near Boquillas Canyon) Wednesday and and more
widespread Thursday. Portions of the Permian may also need an
advisory by Thursday as well. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71 101  68 105 /  30   0   0  10
Carlsbad                       68 101  68 104 /   0   0   0   0
Dryden                         73 104  73 108 /  30  10  10   0
Fort Stockton                  72 101  72 105 /  20  10   0  10
Guadalupe Pass                 68  93  68  96 /   0   0   0   0
Hobbs                          64  98  64 101 /  10   0   0   0
Marfa                          61  94  61  97 /  10  10   0  10
Midland Intl Airport           72 102  69 105 /  20   0   0   0
Odessa                         71 102  68 105 /  20   0   0   0
Wink                           68 103  66 106 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

70/12
Hazardous weather outlook, Jun 18, 12:13 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CDT Tue Jun 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
113 PM CDT Tue Jun 18 2019 /1213 PM MDT Tue Jun 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to enhanced risk of
severe storms, capable of producing large hail, damaging winds,
frequent cloud-to-ground lightning, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very hot temperatures may create a health hazard Thursday and
Friday. Take precautions if performing outdoor activities on these
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 18, 1:00 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
200 PM CDT Tue Jun 18 2019

TXZ075-274-277-278-181945-
Pecos TX-Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
200 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Balmorhea State Park, or 17 miles north of Fort
Davis, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Black
Mountain, Toyahvale, Star Mountain and Buffalo Trail Scout Camp.

This includes Interstate 10 between mile markers 200 and 215.

LAT...LON 3068 10399 3090 10406 3113 10369 3072 10346
TIME...MOT...LOC 1900Z 247DEG 14KT 3084 10390

80

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Presidio

When
June 18, 2:07 PM CST to 2:12 PM CST
Where
Presidio County, 7 mi S of Marfa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.219, -104.020

Hail, Reeves

When
June 18, 2:35 PM CST to 2:40 PM CST
Where
Reeves County, 2.11 mi NNW of Verhalen
Measured
1.75 in hail
Reported by
Public
Coordinates
31.150, -103.588

Thunderstorm Wind, Pecos

When
June 18, 3:28 PM CST
Where
Pecos County, 1.6 mi SE of Ft Stockton Arpt Fst
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.907, -102.898

A thunderstorm moved across Pecos County and produced a 61 mph wind gust one mile northwest of Fort Stockton.

Thunderstorm Wind, Brewster

When
June 18, 5:04 PM CST
Where
Brewster County, 4.94 mi S of Marathon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.129, -103.243

A thunderstorm moved across Brewster County and produced a 60 mph wind gust five miles south of Marathon.

Hail, Brewster

When
June 18, 5:04 PM CST to 5:09 PM CST
Where
Brewster County, 4.94 mi S of Marathon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.129, -103.243

Hail, Brewster

When
June 18, 5:05 PM CST to 5:10 PM CST
Where
Brewster County, 0.22 mi ENE of Marathon
Measured
1.25 in hail
Reported by
Public
Coordinates
30.201, -103.246

Hail, Brewster

When
June 18, 5:08 PM CST to 5:13 PM CST
Where
Brewster County, 0.17 mi E of Marathon
Measured
1.75 in hail
Reported by
Public
Coordinates
30.201, -103.247

Hail, Howard

When
June 18, 5:20 PM CST to 5:25 PM CST
Where
Howard County, 0.26 mi SW of Coahoma
Measured
1 in hail
Reported by
Public
Coordinates
32.298, -101.303

Hail, Howard

When
June 18, 5:27 PM CST to 5:32 PM CST
Where
Howard County, 1.23 mi W of Sand Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.281, -101.351

A thunderstorm moved across Howard County and produced less than golfball sized hail and 60 mph winds.

Hail, Mitchell

When
June 18, 5:54 PM CST to 5:59 PM CST
Where
Mitchell County, 3 mi NW of Cuthbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.511, -101.066

A thunderstorm moved across Mitchell County and produced quarter sized hail and 60 mph winds three miles northwest of Cuthbert.

Hail, Scurry

When
June 18, 6:05 PM CST to 6:10 PM CST
Where
Scurry County, Ira
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.580, -101.000

Hail, Scurry

When
June 18, 6:14 PM CST to 6:19 PM CST
Where
Scurry County, 4 mi S of Snyder
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.662, -100.900

Thunderstorm Wind, Scurry

When
June 18, 6:16 PM CST
Where
Scurry County, 3 mi SW of Hermleigh
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.599, -100.787

A thunderstorm moved across Scurry County and produced a 70 mph wind gust three miles southwest of Hermleigh.

Hail, Brewster

When
June 18, 6:37 PM CST to 6:42 PM CST
Where
Brewster County, 8 mi SE of Alpine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.288, -103.575

Hail, Brewster

When
June 18, 6:45 PM CST to 6:50 PM CST
Where
Brewster County, 1.48 mi SSW of Alpine
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.352, -103.683

Hail, Scurry

When
June 18, 7:15 PM CST to 7:20 PM CST
Where
Scurry County, 1 mi N of Snyder
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.734, -100.900

A thunderstorm moved across Scurry County and produced nickel sized hail and 50 mph winds one mile north of Snyder.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832774, 832775, 832783, 832785, 832786, 832787, 832788, 832791, 832792, 832797, 832804, 832806, 832819, 832864, 832837, 832857.